Hail, Potter
- When
- November 2, 12:19 AM CST
- Where
- Potter County, 2.07 mi N of Bushland
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 35.210, -102.070
A storm system brought widespread rain showers to the combined Oklahoma and Texas Panhandles starting the night of the 1st, but the bulk of the rain fell on the 2nd. There was just enough instability with the onset of the system, which allowed a few strong to severe storms to occur and produce nickel to ping pong ball size hail across parts of the southern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A storm system brought widespread rain showers to the combined Oklahoma and Texas Panhandles starting the night of the 1st, but the bulk of the rain fell on the 2nd. There was just enough instability with the onset of the system, which allowed a few strong to severe storms to occur and produce nickel to ping pong ball size hail across parts of the southern Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 1, 11:16 PM CST, 1 hour 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 1216 AM CDT Sat Nov 2 2024 ...New AVIATION... .KEY MESSAGES... Issued at 226 PM CDT Fri Nov 1 2024 - A few waves of thunderstorms will be possible with the best chance across the southeast Texas Panhandle this weekend. - Flooding will be possible across the southeast Texas Panhandle with the multiple waves of rain. - Freeze possible in the Oklahoma Panhandle and the northwest half of the Texas Panhandle Monday night. && .SHORT TERM ... (This evening through Saturday night) Issued at 226 PM CDT Fri Nov 1 2024 An upper level trough is expected to get dug out across the Great Basin with an upper level low located over the Arizona/New Mexico state line by Sunday night. This trough will then lift out to the northeast by Tuesday as another upper level trough digs southeast into the Great Basin by next week Wednesday. A weak upper level short wave trough moving northeast from southern Arizona is expected to create our first round of showers and thunderstorms for tonight into Saturday. Thunderstorms are expected to expand northward in a line from southeast New Mexico into northeast New Mexico by late this evening or early on Saturday. This line of thunderstorms is then expected to push east across the Panhandles form the early morning hours of Saturday into the late afternoon. More showers and thunderstorms may develop in the wake of the first line Saturday night, mainly across the southeast Texas Panhandle with the combination of a low level jet and low level moisture advection. && .LONG TERM ... (Sunday through next Thursday) Issued at 226 PM CDT Fri Nov 1 2024 As the trough grows deeper Sunday and Sunday night to our west, upper level heights will continue to lower. This will help to deepen the lee-side trough. The trough will then move east across the Panhandles Sunday afternoon and will help to provide surface convergence for additional thunderstorms. The trough will then move into western Oklahoma, ending our chances for thunderstorms. The upper level low in the bottom of the trough is expected to move across the Panhandles on Monday which will bring showers to much of the area. Would not be surprised to some wet snowflakes mix in the rain as the cold core of the upper low moves across Monday afternoon. Precipitation should then end from southwest to northeast as the upper level low fills and moves away from the Panhandles. If clouds and winds can decrease quick enough Monday night we could see a freeze for about the northwest half of the area, maybe more. Another upper level low develops over the southern Great Basin Wednesday and moves very little through the end of this forecast. The Panhandles will be under a southwest flow aloft and several minor disturbances will move through this flow helping to keep precipitation chances going. && .AVIATION... (06Z TAFS) Issued at 1121 PM CDT Fri Nov 1 2024 A weather system is impacting the panhandles and all terminals this night through today. Rain showers and thunderstorms are occurring this morning which will persist into the afternoon hours. The terminals have the highest chance of being impacted during the morning hours with chances trending down by the afternoon. There is a small chance that another round of thunderstorms impact the terminals towards the evening time frame. A small exists that the storms become strong to severe with large hail and damaging winds. Low clouds are present with the rain showers and thunderstorms which will cause MVFR to IFR ceilings at all terminals. Likewise heavy rainfall may cause vis to drop to MVFR or IFR. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 73 55 67 53 / 0 90 90 50 Beaver OK 76 52 65 52 / 0 80 90 70 Boise City OK 73 47 67 46 / 0 40 30 20 Borger TX 78 56 70 54 / 0 90 90 60 Boys Ranch TX 75 53 70 50 / 0 90 80 40 Canyon TX 72 54 68 50 / 0 90 90 50 Clarendon TX 71 56 66 55 / 0 90 90 70 Dalhart TX 73 48 66 46 / 0 60 60 30 Guymon OK 76 49 66 49 / 0 70 70 40 Hereford TX 73 54 69 50 / 10 90 90 40 Lipscomb TX 75 54 65 55 / 0 80 90 70 Pampa TX 74 54 66 54 / 0 90 90 60 Shamrock TX 73 55 65 56 / 0 90 100 90 Wellington TX 72 56 67 56 / 0 90 100 90 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...15 LONG TERM....15 AVIATION...98
Hazardous Weather Outlook National Weather Service Amarillo TX 249 PM CDT Fri Nov 1 2024 OKZ001>003-TXZ001>020-317-020800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 249 PM CDT Fri Nov 1 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across the Panhandles. A storm or two could become severe with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across the Panhandles Saturday through Sunday night. Some of the storms may become severe with large hail and damaging winds the main threats. Heavy rain may also cause localized flooding. Freezing temperatures will be possible across the Oklahoma Panhandle and the northwest half of the Texas Panhandle Monday night, Wednesday night, and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
1221 AM CDT Sat Nov 2 2024
TXZ013-014-018-020545-
Gray TX-Carson TX-Armstrong TX-
1221 AM CDT Sat Nov 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ARMSTRONG...CARSON
AND WEST CENTRAL GRAY COUNTIES THROUGH 1245 AM CDT...
At 1220 AM CDT, Doppler radar was tracking a group of strong
thunderstorms 6 miles south of Panhandle, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Borger, Panhandle, Claude, White Deer, and Pantex.
This includes Interstate 40 between mile markers 85 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3523 10162 3563 10146 3563 10140 3538 10090
3507 10132
TIME...MOT...LOC 0520Z 216DEG 22KT 3526 10142
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SSSpecial Weather Statement
National Weather Service Amarillo TX
116 AM CDT Sat Nov 2 2024
TXZ007-020645-
Moore TX-
116 AM CDT Sat Nov 2 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOORE COUNTY THROUGH 145
AM CDT...
At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dumas, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dumas and Sunray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3606 10192 3595 10162 3573 10195 3580 10210
TIME...MOT...LOC 0616Z 213DEG 25KT 3582 10196
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CORThe Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 06:16 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223219, 1223220, 1223221.